Indiana, 2012

Hail and Damaging Winds in Indiana, September 21, 2012

September 21, 2012 · NWS IND · 57 events in 8 counties and zones

A mini-supercell developed over eastern Illinois on the afternoon of the 21st, intensifying and moving across central Indiana during the evening. The storm produced large hail throughout much of its track across the region, including some reports of hail covering the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A mini-supercell developed over eastern Illinois on the afternoon of the 21st, intensifying and moving across central Indiana during the evening. The storm produced large hail throughout much of its track across the region, including some reports of hail covering the ground. The storm was at its most intense across Hendricks County and especially from near Danville through Brownsburg. Golf ball size hail along with wind gusts of 65 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 21, 3:13 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 21, 3:13 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT FRI SEP 21 2012

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 236 PM EDT FRI SEP 21 2012

A SURFACE WAVE IS EXPECTED TO RIDE ALONG A FRONTAL SYSTEM ACROSS
CENTRAL INDIANA THIS EVENING RESULTING IN SHOWERS AND ISOLATED
EVENING THUNDERSTORMS ESPECIALLY ACROSS NORTHEASTERN SECTIONS OF
CENTRAL INDIANA. IT WILL BE MUCH COOLER ON SATURDAY WITH A CHANCE OF
SHOWERS ACROSS THE NORTHERN HALF OF CENTRAL INDIANA AS AN UPPER WAVE
PASSES ACROSS NORTHERN INDIANA. THEN...EXPECT DRY WEATHER WITH MUCH
BELOW NORMAL TEMPERATURES THROUGH MONDAY AS HIGH PRESSURE BUILDS IN
FROM THE CANADIAN PRAIRIES. AFTERNOON TEMPERATURES ARE ONLY EXPECTED
TO REACH THE 60S. NORTHERN SECTIONS WILL ONLY SEE THE UPPER 50S
THROUGH SUNDAY. MEANWHILE AREAS AWAY FROM THE CITY SHOULD BOTTOM OUT
IN THE 30S SATURDAY NIGHT AND SUNDAY NIGHT. PATCHY FROST WILL BE
POSSIBLE ESPECIALLY SUNDAY NIGHT. THUNDERSTORM CHANCES WILL RETURN
BY MONDAY NIGHT AS A FRONT DROPS DOWN FROM THE NORTH. TEMPERATURES
WILL WARM BACK INTO THE 70S BY TUESDAY AS HIGH PRESSURE SHIFTS TO
THE EAST COAST ALLOWING RETURN FLOW FROM THE GULF OF MEXICO.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 150 PM EDT FRI SEP 21 2012

MAIN CHALLENGE TO THE NEAR TERM WILL BE POPS AND POTENTIAL FOR
SEVERE WEATHER AS A SURFACE WAVE SLIDES EAST ALONG A FRONTAL
BOUNDARY ACROSS CENTRAL INDIANA.

MODELS ARE IN PRETTY GOOD AGREEMENT ON BRINGING A 40 PLUS KNOT LOW
LEVEL JET INTO SOUTHERN INDIANA THIS EVENING. MODELS WERE ALSO
AGREEING ON STRONG ISENTROPIC LIFT ON THE 305K LEVEL WITH LOW
CONDENSATION PRESSURE DEFICITS ON THE COOL SIDE OF THE FRONT ACROSS
NORTHEASTERN PARTS OF OUR FORECAST AREA. 80 PLUS KNOT UPPER JET
ACROSS NORTHERN INDIANA MAY ALSO HELP THINGS ALONG. INSTABILITY
PROGS SHOWING SOME WEAK INSTABILITY AT 00Z...AND VISIBLE SATELLITE
TRENDS WERE SHOWING SOME BREAKS IN THE CLOUDS ACROSS ILLINOIS WITH
MID AND UPPER 50 DEW POINTS ADVECTING NORTH THERE. THIS COMBINED
WITH DEEP SPEED SHEAR AND 30 KNOT LOW LEVEL DIRECTIONAL SHEAR WOULD
LEND CREDENCE TO THE STORM PREDICTION CENTER DAY 1 SLIGHT RISK
ACROSS OUR WESTERN COUNTIES THIS AFTERNOON AND EVENING. THUS...WOULD
NOT BE TOO SURPRISED TO SEE AN ISOLATED TORNADO THERE.

HPC QPF LOOKS PRETTY GOOD WITH AROUND A HALF INCH ACROSS OUR
NORTHEAST TAPERING TO AROUND A QUARTER INCH ELSEWHERE. THE RAIN
SHOULD BE ENDING OVERNIGHT FROM SOUTHWEST TO NORTHEAST AS THE FRONT
MOVES AWAY AND A DRY SLOT MOVES IN FROM THE SOUTHWEST.

STRONG COLD ADVECTION AND DECREASING CLOUD COVER FAVORS THE
COOLER GFS MOS TONIGHT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
ISSUED AT 150 PM EDT FRI SEP 21 2012

THE MAIN FOCUS OVER THE SHORT TERM WILL BE ON POPS ON SATURDAY ALONG
WITH TEMPERATURES...AND FROST POTENTIAL MAINLY SUNDAY OVERNIGHT.
MODELS ALL IN GOOD AGREEMENT ON PERSISTENT HUDSON BAY VORTEX WITH
UPPER WAVES DROPPING AROUND THE BASE OF THE ASSOCIATED TROUGH.
MODELS HAVE ONE SUCH WAVE MOVING TO NEAR SOUTH BEND BY 18Z SATURDAY
WITH A COMPACT AREA OF DEEPER MOISTURE ASSOCIATED WITH IT. THIS
SUGGESTS LIGHT QPF ACROSS OUR NORTH PER THE MODELS LOOKS GOOD. WILL
USE ALLBLEND. BY SATURDAY NIGHT...THERE SHOULD BE LITTLE CLOUD COVER
AS CANADIAN HIGH PRESSURE BUILDS IN. SUNDAY NIGHT WILL FIND THE
SURFACE HIGH NEAR LOUISVILLE WITH LIGHT TO CALM WINDS AND CLEAR
SKIES. THIS COULD ALLOW PATCHY FROST EXCEPT NEAR THE CITY.

MOS TEMPERATURES PRETTY CLOSE THROUGH THE PERIOD AND APPEARS
REASONABLE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ISSUED AT 228 PM EDT FRI SEP 21 2012

SEVERAL WAVES WILL MOVE THROUGH THE MAIN FLOW...AN UPPER LEVEL
TROUGH...THROUGH MUCH OF THE LONG TERM. WHILE MODELS SHOW SOME
SLIGHT DIFFERENCES IN THE DETAILS...ALL SHOW A FRONT WILL MOVE INTO
CENTRAL INDIANA AND STALL OUT OVER THE AREA. THIS WILL KEEP CHANCES
FOR SHOWERS AND THUNDERSTORMS /DUE TO THE PRESENCE OF AT LEAST
ELEVATED INSTABILITY/ IN THE FORECAST FROM MONDAY NIGHT THROUGH
WEDNESDAY NIGHT. FROM THURSDAY ON THE MODELS SHOW MORE VARIABILITY.
0Z ECM SHOWS THE FRONT SLOWLY MOVING THROUGH THE AREA TUE AND WEDS
AND WASHING OUT SOUTH OF THE AREA ON THU WITH DRY WEATHER HERE AND
HIGH PRESSURE BUILDING IN. GFS ENSEMBLE AVERAGE SHOWS THE FRONT
STILL ACROSS THE AREA ON THURSDAY AND NOT SHOVED SOUTH UNTIL THU
NIGHT. 12Z GFS IS A LITTLE SLOWER THAN 0Z ECMWF AND ALSO BRINGS
ANOTHER WAVE UP FROM THE SOUTHWEST LATE THURSDAY NIGHT/FRIDAY
MORNING. WITH WIDE SPREAD IN THE ENSEMBLES FROM THURSDAY ON WILL
STICK WITH ALLBLEND AND KEEP SLIGHT CHANCES IN THE SOUTH DURING THAT
TIME.

AS FAR AS TEMPERATURES ARE CONCERNED WENT WITH ALLBLEND FOR HIGHS
GENERALLY IN THE UPPER 60S TO MIDDLE 70S UNTIL FRIDAY...BUT WOULD
NOT BE SURPRISED TO SEE A TIGHTER GRADIENT ACROSS THE AREA DEPENDING
ON WHERE THE FRONT SETS UP. ALLBLEND LOWS IN THE 50S LOOK GOOD WITH
SOME CLOUD COVER GIVEN THE FRONT.

&&

.AVIATION /DISCUSSION FOR THE 21/21Z TAF UPDATE/...
ISSUED AT 413 PM EDT FRI SEP 21 2012

NO ENORMOUS CHANGES REQUIRED TO TAFS. PREVIOUS DISCUSSION FOLLOWS.

ISSUED AT 120 AM EDT FRI SEP 21 2012

RAIN AND POTENTIAL FOR THUNDERSTORMS WILL IMPACT THE SITES THIS
EVENING AND TONIGHT. SHOULD SEE RAIN START TO DEVELOP AHEAD OF A LOW
THAT WAS CENTERED OVER THE MISSOURI/IOWA BORDER AT 17Z. EXPECTING TO
SEE RAIN START AT THE SITES AROUND 20-21Z. MODELS ARE SHOWING MOST
SIGNIFICANT LIFT ARRIVING AROUND 0Z AND EXPECT THE HEAVIEST RAINFALL
AMOUNTS THEN SO WILL USE A TEMPO GROUP FOR MVFR VISIBILITIES WITHIN
THE RAIN DURING THIS TIME. WITH SOME ELEVATED INSTABILITY OVER THE
SITES AND STRONG LIFT WILL INCLUDE A VCTS FOR ALL THE SITES THROUGH
THE EVENING BUT NO EXPLICIT THUNDER MENTION SINCE TIMING AND
PLACEMENT HAVE LOW CONFIDENCE AT THIS TIME. AFTER RAIN ENDS EXPECT
LOW MVFR CEILINGS TO HANG AROUND THROUGH THE NIGHT AND MVFR
VISIBILITIES TO DEVELOP. COULD BE POTENTIAL FOR IFR AS WELL IF
ENOUGH RAIN FALLS THIS EVENING. TOMORROW AFTERNOON LOOK FOR STRONG
WINDS FROM THE WEST NORTHWEST TO DEVELOP WITH GUSTS OF 30 KTS
POSSIBLE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....CP
AVIATION...CP/NIELD
Hazardous weather outlook, Sep 21, 2:02 PM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
302 PM EDT FRI SEP 21 2012

INZ040>042-048-049-056-057-064-065-071-072-221000-
MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-SHELBY-RUSH-BARTHOLOMEW-
DECATUR-JACKSON-JENNINGS-
302 PM EDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS THIS
AFTERNOON AND EVENING. HOWEVER...SEVERE STORMS ARE NOT EXPECTED.

HAZARDS: ISOLATED LIGHTNING AND BRIEF HEAVY DOWNPOURS.

TIMING: AFTER 5 PM TO AROUND MIDNIGHT.

DISCUSSION: RAIN SHOWERS WITH ISOLATED THUNDER ARE EXPECTED LATE
THIS AFTERNOON AND THIS EVENING AS A COLD FRONT PUSHES ACROSS THE
AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: PATCHY FROST WILL BE POSSIBLE SUNDAY NIGHT AFTER
MIDNIGHT. THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY NIGHT THROUGH
THROUGH FRIDAY ACROSS ALL OR PARTS OF CENTRAL INDIANA.

DISCUSSION: COLD HIGH PRESSURE WILL SETTLE OVER THE AREA ON
MONDAY MORNING LEADING TO CLEAR SKIES AND LIGHT WINDS. PATCHY
FROST WILL BE POSSIBLE. A COLD FRONT WILL BE IN THE AREA
MID TO LATE WEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS
ALL OR PARTS OF CENTRAL INDIANA STARTING MONDAY NIGHT. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME. HOWEVER...LIGHTNING IS A THREAT FROM
ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>039-043>047-051>055-060>063-067>070-221000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-GREENE-MONROE-BROWN-KNOX-
DAVIESS-MARTIN-LAWRENCE-
302 PM EDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS THIS
AFTERNOON AND EVENING. ISOLATED SEVERE WEATHER IS POSSIBLE.

HAZARDS: HAIL...DAMAGING WINDS...BRIEF HEAVY DOWNPOURS AND
OCCASIONAL LIGHTNING ARE POSSIBLE...ALSO ISOLATED TORNADOES CAN
NOT BE RULED OUT.

TIMING: AFTER 4 PM TO AROUND MIDNIGHT.

DISCUSSION: RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND THIS EVENING AS A LOW PRESSURE CENTER
APPROACHES FROM THE WEST AND A COLD FRONT PUSHES ACROSS THE AREA.
WHILE INSTABILITY LOOKS TO BE FAIRLY WEAK...THE SHEAR ASSOCIATED
WITH THE APPROACHING SYSTEM MAY BE ENOUGH TO PRODUCE ISOLATED
CASES OF SEVERE WEATHER AHEAD OF THE COLD FRONT THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: PATCHY FROST WILL BE POSSIBLE SUNDAY NIGHT AFTER
MIDNIGHT. THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY NIGHT THROUGH
THROUGH FRIDAY ACROSS ALL OR PARTS OF CENTRAL INDIANA.

DISCUSSION: COLD HIGH PRESSURE WILL SETTLE OVER THE AREA ON
MONDAY MORNING LEADING TO CLEAR SKIES AND LIGHT WINDS. PATCHY
FROST WILL BE POSSIBLE. A COLD FRONT WILL BE IN THE AREA
MID TO LATE WEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS
ALL OR PARTS OF CENTRAL INDIANA STARTING MONDAY NIGHT. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME. HOWEVER...LIGHTNING IS A THREAT FROM
ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Special weather statement, Sep 21, 4:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 PM EDT FRI SEP 21 2012

INZ046-047-054-212215-
HENDRICKS-MARION-MORGAN-
547 PM EDT FRI SEP 21 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN HENDRICKS...SOUTHWESTERN
MARION AND NORTHERN MORGAN COUNTIES UNTIL 615 PM EDT...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF DANVILLE...OR 27 MILES WEST
OF INDIANAPOLIS...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOORESVILLE...
  PLAINFIELD...
  CLAYTON...
  MONROVIA...
  CAMBY...
  INDIANAPOLIS INT'L AIRPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3977 8627 3963 8625 3961 8625 3955 8665
      3960 8666 3963 8664 3963 8669 3970 8669
TIME...MOT...LOC 2147Z 257DEG 35KT 3966 8658

RYAN
Special weather statement, Sep 21, 4:53 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 PM EDT FRI SEP 21 2012

INZ035-043-044-212230-
FOUNTAIN-PARKE-VERMILLION-
553 PM EDT FRI SEP 21 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN FOUNTAIN...NORTHERN
PARKE AND NORTHERN VERMILLION COUNTIES UNTIL 630 PM EDT...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF WESTVILLE...OR 10 MILES
SOUTH OF DANVILLE ILLINOIS...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAYUGA...
  PERRYSVILLE...
  LODI...
  KINGMAN...
  YEDDO...
  TURKEY RUN STATE PARK...
  WALLACE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4011 8754 4010 8710 4000 8709 3987 8709
      3990 8754
TIME...MOT...LOC 2153Z 278DEG 29KT 4001 8750

RYAN
Local storm report, Sep 21, 5:12 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
612 PM EDT FRI SEP 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             1 N PLAINFIELD          39.71N  86.39W
09/21/2012  E0.25 INCH       HENDRICKS          IN   NWS EMPLOYEE

            PEA SIZE HAIL ENDED AT 609 PM.

&&

EVENT NUMBER IND1200746

HOMANN

The radar

The Indianapolis radar (KIND), 86 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

46 hail, 11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fountain

When
September 21, 5:15 PM EST
Where
Fountain County, 3.56 mi ESE of Yeddo
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.996, -87.210

Power lines were reported down at the intersection of County Roads 900 South and 270 East due to damaging thunderstorm wind gusts. Power lines were also downed at the intersection of US Highway 41 and County Road 800 South. Additionally, a roof was blown off a barn on County Road 900 South, just east of 270 East.

Thunderstorm Wind, Putnam

When
September 21, 5:38 PM EST
Where
Putnam County, 0.25 mi E of Raccoon
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.850, -86.895

Trees were reported down at the intersection of Highways 231 and 236 due to damaging thunderstorm wind gusts.

Hail, Putnam

When
September 21, 5:40 PM EST
Where
Putnam County, 2.12 mi E of Raccoon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.850, -86.860

Thunderstorm wind gusts of 50 mph were also observed.

Thunderstorm Wind, Montgomery

When
September 21, 5:42 PM EST
Where
Montgomery County, 0.87 mi SE of New Ross
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.960, -86.710

An estimated 65 mph thunderstorm wind gust was observed in this location, along with quarter size hail.

Hail, Putnam

When
September 21, 5:44 PM EST to 5:46 PM EST
Where
Putnam County, Roachdale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.850, -86.800

Thunderstorm Wind, Hendricks

When
September 21, 5:45 PM EST
Where
Hendricks County, 2 mi NW of North Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
39.894, -86.671

Multiple 4 to 6 inch diameter tree limbs were downed due to damaging thunderstorm wind gusts near the intersection of County Roads 900 North and 775 West.

Thunderstorm Wind, Putnam

When
September 21, 5:49 PM EST
Where
Putnam County, 0.73 mi S of Carpentersville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.789, -86.801

Trees were reported down at North Putnam High School due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Boone

When
September 21, 5:55 PM EST
Where
Boone County, 1.59 mi E of Ulen
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.070, -86.440

A two foot diameter, healthy tree was downed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
September 21, 5:55 PM EST
Where
Hendricks County, 0.42 mi SE of Montclair
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.825, -86.595

A two foot diameter, healthy tree was uprooted near the intersection of State Route 236 and County Road 400 West due to damaging thunderstorm wind gusts.

Hail, Hendricks

When
September 21, 5:58 PM EST to 6:00 PM EST
Where
Hendricks County, 0.87 mi SE of North Salem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.860, -86.640

An estimated thunderstorm wind gust of 50 mph was also observed.

Hail, Hendricks

When
September 21, 6:00 PM EST to 6:02 PM EST
Where
Hendricks County, 0.53 mi W of Danville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.770, -86.540

Hail, Hendricks

When
September 21, 6:02 PM EST to 6:04 PM EST
Where
Hendricks County, 0.66 mi S of Danville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.760, -86.530

Hail, Hendricks

When
September 21, 6:03 PM EST to 6:05 PM EST
Where
Hendricks County, 1.38 mi N of Tilden
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.840, -86.430

Hail, Hendricks

When
September 21, 6:03 PM EST to 6:05 PM EST
Where
Hendricks County, 0.87 mi SE of Danville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.760, -86.520

An estimated 30 mph thunderstorm wind gust was also observed.

Hail, Hendricks

When
September 21, 6:05 PM EST to 6:07 PM EST
Where
Hendricks County, 0.53 mi E of Pittsboro
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.870, -86.460

Hail, Hendricks

When
September 21, 6:06 PM EST to 6:08 PM EST
Where
Hendricks County, 0.87 mi SE of North Salem
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.860, -86.640

Hail, Hendricks

When
September 21, 6:07 PM EST to 6:09 PM EST
Where
Hendricks County, 0.87 mi SE of Brownsburg
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.840, -86.390

Hail, Hendricks

When
September 21, 6:08 PM EST to 6:10 PM EST
Where
Hendricks County, 0.49 mi ENE of Brownsburg
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.851, -86.391

An measured 52 mph thunderstorm wind gust was observed in this location, as the hail was covering the ground.

Hail, Marion

When
September 21, 6:10 PM EST to 6:12 PM EST
Where
Marion County, 1.48 mi NNW of Traders Pt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.900, -86.310

Hail, Hendricks

When
September 21, 6:11 PM EST to 6:13 PM EST
Where
Hendricks County, 0.87 mi SE of Brownsburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.840, -86.390

Thunderstorm Wind, Hendricks

When
September 21, 6:11 PM EST
Where
Hendricks County, 0.87 mi SE of Brownsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.840, -86.390

An estimated 60 mph thunderstorm wind gust was observed in this location.

Hail, Hendricks

When
September 21, 6:11 PM EST to 6:13 PM EST
Where
Hendricks County, 1.27 mi ENE of Avon
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.780, -86.380

Hail, Hendricks

When
September 21, 6:12 PM EST to 6:14 PM EST
Where
Hendricks County, 1.27 mi WSW of Avon
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.760, -86.420

Hail, Hendricks

When
September 21, 6:14 PM EST to 6:16 PM EST
Where
Hendricks County, 1.74 mi ESE of Avon
Measured
0.75 in hail
Reported by
Public
Coordinates
39.760, -86.370

Hail, Hendricks

When
September 21, 6:14 PM EST to 6:16 PM EST
Where
Hendricks County, 2.23 mi WSW of Avon
Measured
0.75 in hail
Reported by
Public
Coordinates
39.760, -86.440

Hail, Hendricks

When
September 21, 6:14 PM EST to 6:16 PM EST
Where
Hendricks County, 1.27 mi ESE of Avon
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.760, -86.380

Quarter sized hail covered the ground to approximately one foot deep.

Hail, Hendricks

When
September 21, 6:15 PM EST to 6:17 PM EST
Where
Hendricks County, 1.38 mi N of Avon
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.790, -86.400

Hail, Hendricks

When
September 21, 6:15 PM EST to 6:17 PM EST
Where
Hendricks County, 1.74 mi NE of Brownsburg
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.870, -86.380

Thunderstorm Wind, Marion

When
September 21, 6:15 PM EST
Where
Marion County, 1.36 mi ESE of Indianapolis Speedwa
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.793, -86.326

An estimated 60 mph thunderstorm wind gust was observed in this location, along with nickel size hail.

Hail, Hendricks

When
September 21, 6:17 PM EST to 6:19 PM EST
Where
Hendricks County, 1.74 mi SW of Westwood
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.760, -86.350

Hail, Marion

When
September 21, 6:18 PM EST to 6:20 PM EST
Where
Marion County, 1.59 mi W of Speedway
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.780, -86.280

Hail, Hendricks

When
September 21, 6:19 PM EST to 6:21 PM EST
Where
Hendricks County, 2.33 mi SSW of Six Pts
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.700, -86.350

Hail, Hendricks

When
September 21, 6:20 PM EST to 6:22 PM EST
Where
Hendricks County, 0.87 mi SE of Brownsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -86.390

Thunderstorm Wind, Hendricks

When
September 21, 6:20 PM EST
Where
Hendricks County, 0.97 mi S of Brownsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.836, -86.401

Siding and shingles were blown off a home due to damaging thunderstorm wind gusts. Patio furniture and an gazebo were damaged at neighboring homes.

Hail, Marion

When
September 21, 6:20 PM EST to 6:22 PM EST
Where
Marion County, 0.55 mi NW of Indianapolis
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.785, -86.158

This report came from the WRTV6 studios.

Hail, Marion

When
September 21, 6:20 PM EST to 6:22 PM EST
Where
Marion County, 0.43 mi N of Valley Mills
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.706, -86.281

Hail, Marion

When
September 21, 6:24 PM EST to 6:26 PM EST
Where
Marion County, 0.34 mi S of Lynhurst
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.765, -86.250

Hail, Hendricks

When
September 21, 6:25 PM EST to 6:27 PM EST
Where
Hendricks County, 0.53 mi E of Avon
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.770, -86.390

Hail, Hendricks

When
September 21, 6:25 PM EST to 6:27 PM EST
Where
Hendricks County, 1.27 mi WNW of Brownsburg
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.860, -86.420

Hail, Marion

When
September 21, 6:26 PM EST to 6:28 PM EST
Where
Marion County, 1.59 mi E of Speedway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.780, -86.220

Thunderstorm Wind, Marion

When
September 21, 6:26 PM EST
Where
Marion County, 1.59 mi E of Speedway
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.780, -86.220

An estimated 65 mph thunderstorm wind gust was observed in this location. The power was also reported to be out.

Hail, Hendricks

When
September 21, 6:27 PM EST to 6:29 PM EST
Where
Hendricks County, 0.53 mi E of Pittsboro
Measured
1.75 in hail
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
39.870, -86.460

Tree limbs were also reported down and there was damage to siding.

Hail, Marion

When
September 21, 6:35 PM EST to 6:37 PM EST
Where
Marion County, 0.76 mi W of Warren Park
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.782, -86.064

Hail, Marion

When
September 21, 6:35 PM EST to 6:37 PM EST
Where
Marion County, 0.03 mi WSW of Speedway
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.780, -86.251

Also, one and a half inches of rain was measured since 6:00 PM.

Hail, Marion

When
September 21, 6:36 PM EST to 6:38 PM EST
Where
Marion County, 1.46 mi ENE of Five Pts
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.740, -86.026

Hail, Marion

When
September 21, 6:36 PM EST to 6:38 PM EST
Where
Marion County, Warren Park
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.780, -86.050

Hail was covering the ground in this location.

Hail, Marion

When
September 21, 6:37 PM EST to 6:39 PM EST
Where
Marion County, 0.53 mi W of Beech Grove
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.720, -86.090

Hail, Hancock

When
September 21, 6:40 PM EST to 6:42 PM EST
Where
Hancock County, 2.65 mi W of Gem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -85.950

Hail, Marion

When
September 21, 6:40 PM EST to 6:42 PM EST
Where
Marion County, 1.06 mi W of Cumberland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -85.970

Hail, Hancock

When
September 21, 6:44 PM EST to 6:46 PM EST
Where
Hancock County, 1.59 mi W of Gem
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.780, -85.930

Hail, Hancock

When
September 21, 6:46 PM EST to 6:48 PM EST
Where
Hancock County, 0.53 mi W of New Palestine
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.720, -85.890

Hail, Hancock

When
September 21, 6:51 PM EST to 6:53 PM EST
Where
Hancock County, 1.88 mi WSW of Gem
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.771, -85.933

Hail, Hancock

When
September 21, 6:56 PM EST to 6:58 PM EST
Where
Hancock County, 1.74 mi NE of Finly
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.720, -85.800

Hail, Hancock

When
September 21, 7:06 PM EST to 7:08 PM EST
Where
Hancock County, 0.87 mi NE of Greenfield
Measured
1 in hail
Reported by
Public
Coordinates
39.790, -85.770

Hail, Hendricks

When
September 21, 7:20 PM EST to 7:22 PM EST
Where
Hendricks County, 0.69 mi N of Coatesville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.690, -86.670

Hail, Rush

When
September 21, 7:20 PM EST to 7:22 PM EST
Where
Rush County, 1.74 mi NW of Sexton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.720, -85.450

Hail, Rush

When
September 21, 7:29 PM EST to 7:31 PM EST
Where
Rush County, 1.06 mi W of Sexton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.700, -85.450

Roadways were covered with hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415017, 415019, 415021, 415022, 413660, 415024, 415020, 415026, 415030, 415032, 413661, 415034, 413662, 415036, 415035, 413663, 413664, 415037, 413665, 413666, 415038, 415039, 413667, 413668, 413669, 415042, 413675, 413676, 415040, 413677, 413679, 413683, 413684, 415043, 415046, 415047, 415048, 413685, 413686, 413687, and more.